Fractional Chebyshev differential equation on symmetric $\alpha$ dependent interval‎

Document Type : Research Paper


1 Faculty of Sciences, Sahand University of Technology, Tabriz, Iran.

2 School of Mathematics and Statistics, Carleton University, Ottawa, Canada.


Most of fractional differential equations are considered on a fixed interval. In this paper, we consider a typical fractional differential equation on a symmetric interval $[-\alpha,\alpha]$, where $\alpha$ is the order of fractional derivative. For a positive real number α we prove that the solutions are  $T_{n,\alpha}(x)=(\alpha+x)^\frac{1}{2}Q_{n,\alpha}(x)$ where $Q_{n,\alpha}(x)$ produce a family of orthogonal polynomials with respect to the weight function$w_\alpha(x)=(\frac{\alpha+x}{\alpha-x})^{\frac{1}{2}}$ on $[-\alpha,\alpha]$. For integer case $\alpha = 1 $, we show that these polynomials coincide with classical Chebyshev polynomials of the third kind. Orthogonal properties of the solutions lead to practical results in determining solutions of some fractional differential equations. 


  • [1] T. Aboelenen, SA. Bakr, and HM. El-Hawary, Fractional Laguerre spectral methods and their applications to fractional differential equations on unbounded domain, International Journal of Computer Mathematics, 94 (2017), 570–596. doi: 10.1080/00207160.2015.1119270.
  • [2]  M. Abramowitz and A. Stegun, Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables, National Bureau of Standards, 1970.
  • [3]  M. Ciesielski, M. Klimek, and T. Blaszczyk, The fractional Sturm-Liouville problem-Numerical approximation and application in fractional diffusion, Journal of Computational and Applied Mathematics, 317 (2017), 573–588.
  • [4]  A. Deshpande and V. Daftardar-Gejji, Chaos in discrete fractional difference equations, Pramana – J. Phys., 87 (2016), doi: 10.1007/s12043-016-1231-9.
  • [5]  K. Diethelm, The Analysis of Fractional Differential Equations, Springer-Verlag, Berlin, 2010.
  • [6]  E.H. Doha, W.M. Abd-Elhameed, and M.M. Alsuyuti, On using third and fourth kinds Chebyshev polynomials for solving the integrated formsof high odd-order linear boundary value problems, Journal of the Egyptian Mathematical Society, 23 (2015), 397–405.
  • [7]  M.H. Heydari, M.R. Hooshmandasl, and F.M.M. Ghaini, An efficient computational method for solving fractional biharmonic equation, Computers and Mathematics with Applications, 68 (2014), 269-287.
  • [8]  B. Jin and W. Rundell, An inverse Sturm-Liouville problem with a fractional derivative, Journal of Computational Physics, 231 (2012), 4954–4966.
  • [9]  Z. Kavooci, K. Ghanbari, and H. Mirzaei, New form of Laguerre Fractional Differential Equation and Applications, Turk J Math, 46 (2022), 2998–3010. doi: 10.55730/ 1300-0098.3314.
  • [10]  A.A. Kilbas, H.M. Srivastava, and J.J. Trujillo, Theory and applications of fractional differential equations, NorthHolland mathematics studies, Elsevier science, 204 (2006).
  • [11]  M. Klimek and O.P. Agrawal, Fractional Sturm-Liouville problem, Computers and Mathematics with Applications, 66 (2013), 795–812.
  • [12]  M. Klimek, M. Ciesielski, and T. Blaszczyk, Exact and numerical solutions of the fractional Sturm-Liouville problem, Fractional Calculus and Applied Analysis, 21 (2018), 45–71.
  • [13]  X.T. Liu, H.G. Sun, Y. Zhang, and Z. Fu, A scale-dependent finite difference approximation for time fractional differential equation, Computational Mechanics, 63 (2019), 429–442.
  • [14]  J.C. Mason, Chebyshev polynomials of the second, third and fourth kinds in approximation, indefinite integration, and integral transforms, Journal of Computational and Applied Mathematics, 49 (1993), 169–178.
  • [15]  J.C. Mason and D.C. Handscomb, Chebyshev polynomials, Chapman and Hall, New York, 2003.
  • [16]  I. Podlubny, Fractional Differential Equations, Academic Press, San Diego, 1999.
  • [17]  A.K. Singh and M. Mehra, Wavelet collocation method based on Legendre polynomials and its application in solving the stochastic fractional integro-differential equations, Journal of Computational science, 51 (2020) 101342, 1–11.
  • [18]  M. Zayernouri and G.E. Karniadakis, Fractional Sturm-Liouville eigen-problems: Theory and numerical approximation , Journal of Computational Physics, 252 (2013), 495–517.
  • [19]  D. Funaro, Polynomial Approximation of Differential Equations, Springer-Verlag, New York, 1991.